North Carolina, 2003

Flash Flood and Hail in North Carolina, August 5, 2003

August 5, 2003 · NWS RNK · 5 events in 3 counties and zones

Heavy thunderstorm rains caused several roads in southwestern Caswell County to flood and be closed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 5th produced hail up to golfball size and flash flooding.A thunderstorm produced nickel to golf ball sized hail in King during a ten minute period.A thunderstorm produced ping pong ball sized hail 2 miles northeast of Camp Springs, destroying a tobacco crop.Heavy thunderstorm rains caused several roads in southwestern Caswell County to flood and be closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 9:35 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 5, 9:35 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1035 AM EDT TUE AUG 5 2003

CONVECTIVE ACTIVITY THAT MOVED THROUGH OVERNIGHT HAS STABALIZED
ATMOSPHERE CONSIDERABLY.  DEEPER MOISTURE HAS NOW BEEN SHUNTED EAST
OF THE FCST AREA WITH CONSIDERABLE DRYING AT ALL LEVELS...PWATS NOW
DOWN TO 1.00 TO 1.25.  AS A RESULT...DO NOT FORSEE A FLASH FLOOD
THREAT TODAY.  IF ANYTHING...WESTERLY WINDS SFC AND ALOFT WILL WORK
AGAINST POOLING OF ANY MOISTURE EXCEPT FOR THE WINDWARD SLOPES IN
THE WESTERN PART OF THE CWA.

MODIFIED AFTN RNK SOUNDING YIELDS AFTN CAPES OF 1000-1500 J/KG.  IN
SPITE OF DRY AIR AND WESTERLY WINDS...PRESENCE OF UPPER TROF AND THE
EXIT REGION OF UL JET STREAK TO OUR SW MAY BE ENOUGH TO INITIATE SCT
AFTN DEEP CONVECTION.  WITH COLD AIR ALOFT (5H TEMPS OF M11)...
STEEPENING LL LAPSE RATES FROM AFTN HEATING...AND POTENTIAL FOR DRY
AIR ENTRAINMENT...POTENTIAL EXISTS FOR ISOLD SVR WX...THREAT BEING
LARGE HAIL AND WIND.  VIL OF THE DAY LOOKS TO BE IN THE NEIGHBORHOOD
OF 45...POSSIBLY AS LOW AS 40 IF COOLER TEMPS ABOVE 5H ADVECT ACROSS
THE CWA DURING THE AFTN.

GOING FCST LOOKS GOOD WITH CHC THREAT THE ENTIRE FCST AREA.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

11
Hazardous weather outlook, Aug 5, 5:32 AM EST, 7 hours 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH
CAROLINA...AND SOUTHWEST VIRGINIA. THE THREAT OF SEVERE
THUNDERSTORMS ALSO INCLUDES THE SOUTHERN SHENANDOAH VALLEY AND
ALLEGHANY HIGHLANDS OF VIRGINIA...AND THE GREENBRIER VALLEY OF
SOUTHEAST WEST VIRGINIA.  THE PRIMARY THREAT IS LARGE HAIL...BUT
ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE. IN ADDITION...SCATTERED
AREAS WILL SEE BRIEF HEAVY RAINFALL OF 1 TO 2 INCHES. PLEASE SEE THE
LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

06

In the hours before

Local storm report, Aug 5, 9:22 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 AM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    PATRICK SPRINGS           VA   60 MPH TSTM GUST
08/05/03   PATRICK                        LARGE TREE BLOWN DOWN
                                          ACROSS POWERLINE.REPORTED
                                          BY PATRICK COUNTY 911.

1230 AM    MONROE                    VA   60 MPH TSTM GUST
08/05/03   AMHERST                        LARGE TREE BLOWN DOWN
                                          ACROSS ROAD.REPORTED BY
                                          AMHERST SHERIFFS OFFICE.
Special weather statement, Aug 5, 12:00 PM EST, 1 hour 10 minutes before
NCZ003>006-019-020-VAZ018>020-022>024-032>035-043>047-058-059-WVZ044-
045-052000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT TUE AUG 5 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING MAINLY ALONG AND EAST OF THE BLUE RIDGE.

THE VIRGINIA FOOTHILLS...INTO THE PIEDMONT OF NORTH CAROLINA IS
EXPECTED TO BECOME MODERATELY UNSTABLE THIS AFTERNOON.  SCATTERED
THUNDERSTORMS WILL DEVELOP AS AN UPPER LEVEL DISTURBANCE SWEEPS
ACROSS THE REGION DURING THE LATE AFTERNOON. SOME OF THESE STORMS
WILL HAVE THE CAPABILITY TO BECOME SEVERE PRODUCING PENNY SIZE OR
LARGER HAIL AND ISOLATED WIND GUSTS TO 60 MPH.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR
THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11
Local storm report, Aug 5, 12:13 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0113 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    5 N ROANOKE               VA   F1 TORNADO
08/05/03   ROANOKE                        A BRIEF TORNADO DEVELOPED
                                          AROUND 105 AM ABOUT 5 MILES
                                          NORTH OF ROANOKE. THE
                                          TORNADO WAS ON THE GROUND
                                          FOR APPROXIMATELY 1/2 MILE
                                          AND WAS BETWEEN 15 AND 35
                                          YARDS WIDE. THE TORNADO
                                          ROLLED A VEHICLE 50 TO 75
                                          FEET, BLEW IN PLATE GLASS
                                          WINDOWS AND GLASS DOORS,
                                          AND LIFTED A GOOD PORTION
                                          OF THE ROOF OFF A BUSINESS,
                                          AND RIPPED SHINGLES OFF A
                                          FEW HOMES. INFORMATION
                                          PROVIDED BY ROANOKE COUNTY
                                          EMERGENCY MANAGER.

EMLAW

The radar

The Roanoke radar (KFCX), 62 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Surry

When
August 5, 1:10 PM EST
Where
Surry County, Salem
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.533, -80.600

Hail, Stokes

When
August 5, 3:35 PM EST to 3:45 PM EST
Where
Stokes County, King
Measured
1.75 in hail
Reported by
UNKNOWN
Coordinates
36.283, -80.367

Hail, Caswell

When
August 5, 4:17 PM EST
Where
Caswell County, Camp Spgs
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -79.500

Hail, Caswell

When
August 5, 4:20 PM EST
Where
Caswell County, 2 mi NE of Camp Spgs
Measured
1.5 in hail
Crop damage
$15,000
Reported by
NEWSPAPER
Coordinates
36.317, -79.467

Flash Flood, Caswell

When
August 5, 5:10 PM EST to 6:10 PM EST
Where
Caswell County, Southwest Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332728, 5332729, 5332730, 5332732, 5332731.